Oregon, 2012

High Wind in Oregon, December 19 to 20, 2012

December 19 to 20, 2012 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the North and Central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the North and Central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 19, 9:53 AM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 19, 9:53 AM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
953 AM PST WED DEC 19 2012

.SYNOPSIS...A WARM FRONT WILL PUSH EAST ACROSS THE FORECAST AREA
TODAY...OVERUNNING THE COOL AIR MASS THAT WAS IN PLACE OVERNIGHT.
A SLOW MOVING COLD FRONT WILL FOLLOW TONIGHT...BUT MAY NOT EXIT THE
REGION UNTIL THU NIGHT. AN UPPER LEVEL TROUGH WILL LINGER OFF THE
COAST THROUGH THE WEEKEND...LEAVING A MOIST AND UNSTABLE AIR MASS
OVER THE REGION.
&&

.SHORT TERM...WILL HIT THE HIGHLIGHTS THIS MORNING...AND WILL GIVE A
BIT MORE DETAIL IN THE AFTERNOON DISCUSSION.

FIRST OFF SNOW...WE HAVE BEEN GETTING DECENT SNOWFALL IN THE GORGE
AND HOOD RIVER VALLEY, 1"/HR IN HOOD RIVER AND 2" IN 3 HOURS IN
CARSON. EXPECT THAT LATE AFTERNOON WE WARM UP IN THE GORGE AND UPPER
HOOD RIVER VALLEY...BUT WE MAY DROP BACK BELOW FREEZING AGAIN
TONIGHT. WE HAVE LOWERED THE UPPER HOOD RIVER VALLEY TO AN ADVISORY
AS WE ARE EXPECT SNOW TOTALS TO BE UNDER 6 INCHES. STILL SNOWING IN
THE FOOTHILLS AS WELL...SO LOW SNOW LEVELS CONTINUE. HAVE MADE SOME
MINOR TWEAKS TO THE TIMING ON THE OTHER HEADLINES...SEE WSWPQR FOR
DETAILS.

FLOODING...WE BUMPED UP QPF THIS MORNING...ESPECIALLY FOR THE
OVERNIGHT PERIOD...AS THE COLD FRONT MOVES VERY SLOWLY ALONG THE
COAST...ESPECIALLY ALONG THE CENTRAL OREGON COAST. WE ARE HAVING
ADDITIONAL CONCERN FOR RIVERS DRAINING BOTH SIDES OF THE CENTRAL
COAST RANGE. CONFIDENCE IN THE QPF FORECAST IS SOMEWHAT LOW...AND
MINOR CHANGES IN THE QPF AXIS WILL PLAY A BIG PART IN WHETHER
FLOODING WILL SEEN OR NOW...BUT WE HAVE HEIGHTENED CONCERN FOR THESE
AREAS...SO A FLOOD WATCH MAY BE NEEDED.

FOR COAST RANGE OR LOWER ELEVATION SNOW POTENTIAL LATE TONIGHT...OF
ADDITIONAL CONCERN IS THE HEAVY PRECIPITATION RATES AS THE COLD FRONT
APPROACHES. NAM BUFR SOUNDINGS FOR KEUG AND TO A LESSER DEGREE KSLE
SHOW A HINT OF ATTEMPTING TO DRIVE SNOW LEVELS DOWN IN THE HEAVY
PRECIPITATION AXIS...ESPECIALLY IN THE LATE OVERNIGHT/EARLY MORNING
TIME FRAME. ALL IS COMPLETELY HINGING ON WHERE THIS AXIS PIVOTS/SETS
UP...WHICH AT THIS TIME MAY BE WEST OF THE VALLEY. PLUS...THIS MAY
PLAY A PART IN THE PRECIPITATION IN THE CENTRAL COAST RANGE...WHICH
IS EXPECTED TO SEE THE HEAVIEST PRECIPITATION RATES...WHERE A
CHANGEOVER TO SNOW MAY ALSO OCCUR AND IMPACT THE ACTUAL RAINFALL
HEADING INTO THE BASINS. FOR NOW HAVE LOWERED SNOW LEVELS IN THE
CENTRAL COAST RANGE AND SOUTH/CENTRAL WILLAMETTE VALLEY AS AREAS
SUCH AS EUGENE/SOUTH SALEM HILLS COULD QUITE POSSIBLY SEE A RAIN
SNOW MIX TOMORROW MORNING. LOW CONFIDENCE ON THIS CERTAINLY...AND
EVIDENCE OF THIS IN THE HI RESOLUTION WRF GFS BUT NOT TO THE DEGREE
OF THE NAM.BUT WILL TAKE A CLOSER LOOK AT THIS.

WIND...THERE IS THE POTENTIAL THIS AFTERNOON AS THE WARM SECTOR NOSES
IN THAT GUSTS 50-60 ARE POSSIBLE INTO THE COASTAL COMMUNITIES...BUT
IT STILL LOOKS LIKE THE HEADLANDS STAND THE BEST CHANCE AS HAS
ALREADY OCCURRED AT CLATSOP SPIT (GUSTS 62 MPH) AND CAPE
DISAPPOINTMENT (GUSTS 63 MPH)...AS WE ARE STILL OFFSHORE.

ONCE THE FRONT FINALLY SAGS SE...THE REGION IS LEFT A COOL SHOWERY
AIR MASS THU NIGHT AND FRI WITH THE UPPER TROUGH REMAINING OFF THE
COAST. KMD/PT

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
FRIDAY THROUGH TUESDAY...A LARGE CLOSED UPPER LEVEL LOW WILL LINGER
OVER THE NE PAC THROUGH THE UPCOMING WEEKEND. THIS WILL KEEP
PRECIPITATION CHANCES AROUND AS SHORTWAVE ENERGY PERIODICALLY
ROTATES AROUND THE LOW. AT THIS POINT...PRECIPITATION OVER SW
WASHINGTON/NW OREGON REMAINS ON THE LIGHT SIDE. THE BULK OF THE UPPER
LEVEL ENERGY REMAINING WELL TO THE SOUTH...FOCUSED OVER N CALIFORNIA.
THE AIRMASS OVER THE PAC NW REMAINS QUITE COOL...WITH SNOW LEVELS
LINGERING IN THE 1500 TO 2000 FOOT RANGE. THERE MAY EVEN BE POTENTIAL
FOR LOWER ELEVATION SNOW...ESPECIALLY IN THE COLUMBIA RIVER GORGE.
THE FCST MODELS SHOW LOW LEVEL EASTERLY FLOW AT TIMES...WHICH WOULD
HELP TO PULL COOLER AIR THROUGH THE GORGE. IT APPEARS THAT THE UPPER
LOW WILL PUSH EAST OF THE REGION SOMETIME EARLY NEXT WEEK. THERE ARE
SOME MODEL DIFFERENCES...BUT THE GENERAL TREND IS FOR A PERIOD OF
UPPER RIDGING REPLACING THE DEPARTING TROUGH AND BRINGING A WARMER
AND LESS MOIST AIRMASS FOR THE FIRST HALF OF NEXT WEEK. PYLE

&&

.AVIATION...WARM FRONTAL PRECIPITATION IS SPREADING ACROSS THE
AREA THIS MORNING. INLAND SITES SHOULD REMAIN A MIX OF MVFR AND
VFR TODAY. HOWEVER...EXPECT A GRADUAL DETERIORATION FROM NORTH TO
SOUTH TODAY...WITH CIGS ENDING IN THE HIGH END IFR TO LOW END MVFR
RANGE OVERNIGHT TONIGHT. A FRONT WILL SAG SLOWLY SOUTHEASTWARD
ACROSS THE AREA TONIGHT PRODUCING A PROLONGED PERIOD OF STEADIER
RAIN. HOWEVER...NAM BUFR SOUNDINGS SUGGEST THERE IS A POSSIBILITY
THAT THESE HIGH PRECIP RATES MAY DRIVE SNOW LEVELS DOWN TO NEAR
THE VALLEY FLOORS ACROSS THE SOUTHERN AND CENTRAL WILLAMETTE
VALLEY AROUND 15Z THURSDAY. STAY TUNED...

KPDX AND APPROACHES...MAINLY MVFR CONDITIONS TODAY. CIGS WILL
OCCASIONALLY RISE TO LOW END VFR THOUGH. MEANWHILE...I EXPECT CIGS
TO DETERIORATE FURTHER TONIGHT INTO THE HIGH END IFR TO LOW END
MVFR RANGE AS A HEAVIER BAND OF RAIN SAGS OVER THE REGION. /NEUMAN

&&

.MARINE...SOLID GALES THIS MORNING WILL INCREASE TO STORM FORCE
WINDS IN THE NEXT HOUR OR TWO AS A COASTAL JET ENHANCES WINDS JUST
OFFSHORE. EXPECT SEAS TO RISE QUICKLY INTO THE LOW TO MID 20S FT
BY MIDDAY. WHILE STORM FORCE WINDS WILL BE POSSIBLE ALONG THE
INNER BOUNDARY OF THE NORTHERN OUTER WATERS...OPTED TO LEAVE A
GALE WARNING FOR THE ZONE. BASICALLY BUOY 29 AND POINTS EAST COULD
SEE A BRIEF PERIOD OF STORM FORCE GUSTS DUE TO THE COASTAL
JET...BUT THE MAJORITY OF THE ZONE SHOULD STAY MORE IN GALE
WARNING CRITERIA.

EXPECT WINDS TO DROP DRAMATICALLY WITH FRONTAL PASSAGE LATE THIS
AFTERNOON INTO EARLY THIS EVENING. SEAS WILL LAG ACCORDINGLY...BUT
IN GENERAL SHOULD BOTTOM OUT IN THE MID TEENS OVERNIGHT.

A LONGER PERIOD SWELL IN THE 18 TO 20 FT RANGE WILL THEN ARRIVE
LATE TONIGHT...LASTING THROUGH MUCH OF THURSDAY.

THE TROUGH RESPONSIBLE FOR ALL THE ACTIVE WEATHER WILL REMAIN
OFFSHORE THROUGH THE WEEKEND. AS WEAK LOW PRESSURES SWING AROUND
THE PARENT STORM...THERE COULD BE ADDITIONAL GALE FORCE WINDS
ACROSS THE AREA ON FRIDAY AND FRIDAY NIGHT. SEAS LOOK TO REMAIN
ABOVE 10 FT THROUGH AT LEAST FRIDAY...IF NOT WELL INTO THE
WEEKEND. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR WESTERN
    COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST THIS EVENING FOR THE
     UPPER HOOD RIVER VALLEY.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     NORTHERN OREGON CASCADE FOOTHILLS.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR NORTHERN
     OREGON CASCADES.

     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR NORTH
     OREGON COAST

     HIGH WIND WARNING UNTIL 1 AM PST THIS EVENING FOR CENTRAL
     OREGON COAST

     WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR COAST
     RANGE OF NORTHWEST OREGON.

WA...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR WESTERN
     COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 6 AM PST THURSDAY FOR SOUTH
     WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS.

     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
     WASHINGTON COAST HEADLANDS.

     WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR
     WILLAPA HILLS.

PZ...GALE WARNING UNTIL 7 PM PST THIS EVENING FOR WATERS FROM CAPE
     SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM.

     STORM WARNING UNTIL 9 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
     COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
     PST THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 19, 5:32 AM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
532 AM PST WED DEC 19 2012

ORZ004-007-008-201645-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-201645-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-010>013-WAZ019-020-040-201645-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW IS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SIGNIFICANT SNOW IS POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-014-WAZ023-201645-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW IS POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005-006-WAZ022-039-201645-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW ACCUMULATIONS ARE POSSIBLE EARLY TODAY IN THE HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-201645-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
532 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 19, 11:42 AM PST to December 20, 12:36 AM PST
Where
Northern Oregon Coast forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi with sustained wind of 50 kt and gusts to 65 kt. Strong winds were also reported at Pacific City with gusts to 56 kt.

High Wind, Central Oregon Coast

When
December 19, 12:00 PM PST to 11:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Yaquina Bridge with sustained wind of 45 kt and gusts to 61 kt. Strong winds were also reported at Yachats with gusts to 59 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426001, 426002.